brand logo

Am Fam Physician. 2002;65(7):1405-1406

A 55-year-old man presented to a dermatology clinic with the chief complaint of sunken cheeks (see accompanying figure), which he first noticed two months earlier. Past medical history included testing positive for human immunodeficiency virus (HIV) and taking highly active antiretroviral therapy (HAART), consisting of one protease inhibitor (indinavir) and two nucleoside transcriptase inhibitors (zidovudine and didanosine) for the previous 10 months. On physical examination, the patient had loss of subcutaneous tissue in the cheeks and upper legs and increased subcutaneous tissue in the region of the abdomen and the back of the neck. The patient felt fine otherwise, but was concerned about his appearance.

The rightsholder did not grant rights to reproduce this item in electronic media. For the missing item, see the original print version of this publication.

Question

Based on the history and physical examination, which one of the following conditions is causing this change in the patient's appearance?

Discussion

The answer is B: lipodystrophy, most likely caused by the protease inhibitor. With the advent of protease inhibitors, patients diagnosed with acquired immunodeficiency syndrome (AIDS) have had markedly improved health, despite living with this chronic disease. The combination therapy of one protease inhibitor and two nucleoside transcriptase inhibitors has markedly increased the number of CD4 cells and decreased the viral load of patients.1 This has led to better health and less occurrence of opportunistic diseases in patients with AIDS.

Shortly after beginning HAART, patients usually feel healthier, but sometimes notice the characteristic changes in body fat redistribution several months after starting the medications. The relatively recent observation of lipodystrophy includes: hypertrophy in the neck fat pad (buffalo hump) similar to a Cushingoid patient,2 increased fat in the abdominal region (protease paunch),3 gynecomastia,4 and loss of fat in the midface5 and extremities.6 Also noted in HAART patients are increased triglyceride and cholesterol levels.7 The etiology of the lipodystrophy may be caused by similar binding sites on the HIV protease and other enzymes involved in lipid metabolism.8

It has been observed that different protease inhibitors may have varying rates of lipodystrophy. It has been estimated that approximately 64 percent of patients taking protease inhibitors experience lipodystrophy.9 Treatment for lipodystrophy secondary to a protease inhibitor may include liposuction in areas with excess fat,9 with injection of the harvested fat into areas of fat loss.

Niacin (vitamin B3) deficiency, also known as pellagra, has the characteristic three Ds, (dermatitis, diarrhea, and dementia) but does not cause adipose tissue abnormalities.

Bulimia and anorexia nervosa are eating disorders usually associated with teenage girls, and would not lead to increased abdominal and neck fat.

Vitamin B12 deficiency is associated with glossitis, paresthesias, and macrocytic anemia.

The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at https://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to afpphoto@aafp.org.

This series is coordinated by John E. Delzell Jr., MD, MSPH, associate medical editor.

A collection of Photo Quiz published in AFP is available at https://www.aafp.org/afp/photoquiz

Continue Reading


More in AFP

Copyright © 2002 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.